Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2012, 5:32 PM CDT for Polk County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2012, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 9, 2012, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Polk County, IA
The radar
The Des Moines radar (KDMX), 5 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:34 PM CDT | TSTM WND DMG | Sw Polk City, IA | LARGE TREE LIMB DOWN ON FENCE. HEARD TRANSFORMER BLOW OUT AND LOST POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515 WUUS53 KDMX 092232 SVRDMX IAC153-092300- /O.NEW.KDMX.SV.W.0128.120709T2232Z-120709T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 532 PM CDT MON JUL 9 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POLK COUNTY IN CENTRAL IOWA... * UNTIL 600 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POLK CITY...OR 16 MILES NORTH OF DES MOINES...AND MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSTON AND ANKENY AROUND 550 PM CDT. SAYLORVILLE AND ANKENY AIRPORT AROUND 555 PM CDT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 130 AND 137. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 88 AND 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME... SEEK SHELTER IN A REINFORCED BUILDING. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. && LAT...LON 4166 9354 4161 9372 4182 9380 4186 9370 TIME...MOT...LOC 2233Z 338DEG 20KT 4178 9371 WIND...HAIL 60MPH <.75IN $$ LEE
2 follow-up statements
679
WWUS53 KDMX 092247
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT MON JUL 9 2012
IAC153-092300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-120709T2300Z/
POLK IA-
547 PM CDT MON JUL 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY UNTIL 600 PM CDT...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR JOHNSTON...OR 11 MILES NORTH OF
DES MOINES...MOVING SOUTH AT 25 MPH.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 130 AND 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
&&
LAT...LON 4180 9372 4180 9368 4164 9361 4161 9372
4179 9379
TIME...MOT...LOC 2247Z 338DEG 20KT 4171 9367
WIND...HAIL 60MPH <.75IN
$$
LEE908
WWUS53 KDMX 092258
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT MON JUL 9 2012
IAC153-092309-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-120709T2300Z/
POLK IA-
558 PM CDT MON JUL 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY WILL
EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4180 9372 4180 9368 4164 9361 4161 9372
4179 9379
TIME...MOT...LOC 2259Z 338DEG 20KT 4165 9364
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 3:20 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON JUL 9 2012 .SHORT TERM /TONIGHT/... SECONDARY COLD FRONT EXTENDING FROM NEAR KMLI TO JUST NORTH OF KDSM TO NORTH OF KSUX WILL DROP SOUTH THROUGH THE CWA THIS EVENING. A NARROW LINE OF SCATTERED TSRA WILL ACCOMPANY THE FRONT INTO THE EARLY EVENING HOURS AND SHOULD DISSIPATE OR BECOME ISOLATED SHOWERS TOWARD SUNSET AS OCCURRED YESTERDAY WITH THE FRONT. COOLER AIR WILL FILTER INTO THE STATE WITH TEMPS A LITTLE COOLER THAN THIS MORNING. WOULD NOT BE SURPRISED TO SEE SOME PATCHY FOG ACROSS THE NORTHERN HALF OF THE CWA UNDER THE SURFACE HIGH PRESSURE. THE HIGH IS A DIRTY HIGH AS WAS EVIDENT THIS MORNING...BUT AREAL EXTENT IS QUESTIONABLE. .LONG TERM /TUESDAY THROUGH MONDAY/... FORECAST REMAINS DRY THROUGH THE EXTENDED WITH HIGH PRESSURE DOMINATING THE AREA THROUGH THE MID RANGE. EC/GEM FLATTEN CENTRAL US RIDGE TOWARD THE WEEKEND INTO EARLY NEXT WEEK. WEAK UPPER TROUGH TO MOVE THROUGH MN/IA/WI INTO THE GREAT LAKES REGION WHICH WILL BRING A WARM FRONT THROUGH THE CWA. COULD POSSIBLY SEE SOME PRECIP WITH THIS FRONTAL PASSAGE...BUT FRONT MOVES THROUGH DURING THE DAY...WITH MOST LIKELY SCENARIO OF PRECIP TO OUR WEST FRIDAY NIGHT...AND THEN AGAIN TO OUR EAST SATURDAY NIGHT. ALSO WITH THE MAIN TROUGH MOVING THROUGH SOUTHERN CANADA...FORCING STILL QUITE WEAK ACROSS THE AREA WITH ANY ACTIVITY EXPECTED TO BE QUITE ISOLATED. THEREFORE HAVE OPTED TO REFRAIN FROM ADDING POPS INTO THE FORECAST AT THIS TIME. BROAD UPPER LEVEL TROUGH DEEPENS SOMEWHAT INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS LATE SUNDAY INTO MONDAY...WITH CONTINUE WAA AND SOUTHERLY TO SOUTHWESTERLY FLOW. THIS AGAIN MAY RESULT IN SOME ISOLATED ACTIVITY TOWARD MONDAY INTO MONDAY NIGHT...BUT AGAIN WITH MAIN SYSTEM TRACKING ACROSS SOUTHERN CANADA AND GIVEN DRY PATTERN HAVE AGAIN OPTED TO KEEP THE FORECAST DRY. WILL CONTINUE TO MONITOR THESE TWO SYSTEMS OVER THE NEXT DAYS...TO FURTHER REFINE ANY PRECIP CHANCES AND POSSIBLY NEED TO INSERT SOME POPS INTO SATURDAY OR MONDAY IF EC/GEM CONTINUES CONSISTENCY WITH THE TIMING/PLACEMENT. OTHERWISE OVERALL TEMPERATURE FORECAST IS FOR GRADUAL WARMING INTO THE WEEKEND...WITH H85 TEMPS CLIMBING FROM AROUND THE MID TEENS CELSIUS TUESDAY...TO THE MID 20S C BY MONDAY. THEREFORE MAX TEMPS EXPECTED TO RETURN TO WIDESPREAD 90S BY EARLY NEXT WEEK...WITH CONTINUED WARMTH EXPECTED INTO NEXT WEEK. ALSO DRIER AIR IN PLACE OVER THE NEXT FEW DAYS MAY RESULT IN A BIT LARGER DIURNAL RANGE...AND THEREFORE HAVE GONE A BIT ABOVE GUIDANCE FOR MAX TEMPS AND SLIGHTLY COOLER AT NIGHT AND DROPPED DEWPOINTS A BIT. && .AVIATION DISCUSSION... SECONDARY COLD FRONT ACROSS NRN IA WILL MOVE SOUTH ACROSS THE TAF SITES THIS AFTERNOON. ISOLATED CONVECTIVE SHOWERS WILL ACCOMPANY THE FRONT UNTIL SUNSET. VFR CONDITIONS ARE EXPECTED TO HOLD THROUGH THE PERIOD ACROSS THE SOUTH. WITH LIGHT WINDS AND HIGH PRESSURE SETTLING OVER THE NRN SITES EXPECTED TO SEE MVFR CONDITIONS WITH FOG FOR A FEW HOURS AROUND SUNRISE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS JUL 12 LONG TERM...MJB AVIATION...MS JUL 12
Hazardous weather outlook, Jul 9, 3:12 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT MON JUL 9 2012 IAZ023-033>036-044>049-057>062-070>075-081>086-092>097-101100- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 312 PM CDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-024>028-037>039-050-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-TAMA- 312 PM CDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.